Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Diagnosed with Epilepsy, elevated ALT and AST, had recreational drug and alcohol before lab test. Causes of this result?

My adult son was diagnoised with epilespy about two years ago and has been on lamitical and keppra since then. On Monday morning had CMP done and AST was 42 (labs normal range 8-35) and ALT 112 (labs normal range 7-40) and lamatical levels were 1.7(labs normal range 2.0-20.0) He is a recreational drug and alcohol user. He did go out to a club the weekend before the labs were drawn. What are some of the causes of the elevated ALT and AST?
Asked On : Wed, 13 Mar 2013
Answers:  1 Views:  86
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

First of all, I would like to reassure you that the abnormalities in your son's liver function tests are minor and there is no need to worry.

Also, lamictal (lamotrigine) and keppra (levetiracetam) are safe for liver and do not cause abnormalities in ALT and AST.

Alcohol intake can cause these abnormalities in liver function tests.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology)

Senior Consultant Neurologist

Apollo Hospitals, Hyderabad,

My personal URL on this website:

My email:
Answered: Thu, 14 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor